Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS Gaylord, MI

June 28, 1999Charlevoix County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 1999, 8:24 PM EDT for Charlevoix County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1999, 8:24 PM EDT (00:24 UTC)
Expired
Jun 28, 1999, 9:10 PM EDT
In force
46 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Charlevoix County, MI

The radar

The NCL Michigan radar (KAPX), 57 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 9:05 PM EDTThunderstorm Wind 52East Jordan, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPX 290025 RRA
SVRAPN
MIC029-290110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
824 PM EDT MON JUN 28 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLEVOIX COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 910 PM EDT

* AT 822 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CHARLEVOIX... MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  BAY SHORE BY 835 PM EDT



DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR
THESE AREAS SHOULD REMAIN INDOORS AWAY LFROM WINDOWS UNTIL THE STORM
HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 7:25 PM EDT, 59 minutes earlier.

Area forecast discussion, Jun 28, 7:25 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
725 PM EDT MON JUN 28 1999

WILL UPDATE ALL GROUPS BASED ON LATEST TRENDS. WILL UPDATE UP GROUP
TO ADD MENTION OF THUNDER OVERNIGHT. ALSO...GIVEN UPSTREAM PRECIP
COVERAGE WILL BUMP POPS UP TO CATEGORICAL FOR N LOWER MI ALONG/WEST
OF I-75. WILL FRESHEN WORDING FOR EASTERN N LOWER MI.

.APX...NONE.

ROWLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:27 PM EDTSevere Thunderstorm WarningAPXEmmet63 min
Jun 28, 8:55 PM EDTSevere Thunderstorm WarningAPXCheboygan60 min
Jun 28, 8:55 PM EDTSevere Thunderstorm WarningAPXMackinac60 min
Jun 28, 9:03 PM EDTSevere Thunderstorm WarningAPXOtsego47 min
Jun 28, 10:41 PM EDTSevere Thunderstorm WarningAPXOscoda64 min
Jun 28, 11:01 PM EDTTornado WarningAPXOscoda59 min
Jun 28, 11:12 PM EDTSevere Thunderstorm WarningAPXOgemaw63 min
Jun 28, 11:27 PM EDTSevere Thunderstorm WarningAPXAlcona, Iosco58 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.